Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Case Rep Neurol Med. 2012;2012:183252. doi: 10.1155/2012/183252. Epub 2012 Jul 24.

Neuroleptic malignant syndrome caused by a combination of carbamazepine and amitriptyline.

Author information

  • 1Center For Neurology, Fairfax, VA 22031, USA.

Abstract

A 32-year-old female, with a history of secondarily-generalized convulsive epilepsy, mental retardation, and a psychiatric illness, developed neuroleptic malignant syndrome while receiving carbamazepine and amitriptyline concurrently. We hypothesize that the addition of amitriptyline to carbamazepine caused a decrease in the serum level of carbamazepine, resulting in NMS. We conclude that combination therapy with carbamazepine and amitriptyline should be avoided in patients who are predisposed to NMS. The purpose of this paper is to warn physicians against combination therapy with carbamazepine and tricyclic antidepressants which may be conducive to neuroleptic malignant syndrome in susceptible patients.

PMID:
22953086
[PubMed]
PMCID:
PMC3420485
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Hindawi Publishing Corporation Icon for PubMed Central
    Loading ...
    Write to the Help Desk